Neurol India Home 
 

Year : 2001  |  Volume : 49  |  Issue : 4  |  Page : 416-

Ifosfamide induced encephalopathy following chemotherapy of Non-Hodgkin's Lymphoma.

S Jain, V Moger, S Kumari, S Varma 
 

Correspondence Address:
S Jain





How to cite this article:
Jain S, Moger V, Kumari S, Varma S. Ifosfamide induced encephalopathy following chemotherapy of Non-Hodgkin's Lymphoma. Neurol India 2001;49:416-416


How to cite this URL:
Jain S, Moger V, Kumari S, Varma S. Ifosfamide induced encephalopathy following chemotherapy of Non-Hodgkin's Lymphoma. Neurol India [serial online] 2001 [cited 2020 Oct 24 ];49:416-416
Available from: https://www.neurologyindia.com/text.asp?2001/49/4/416/1205


Full Text



Ifosfamide, an analog of cyclophosphamide is used to treat soft tissue sarcomas, testicular carcinomas and lymphoreticular malignancies. The toxic effects of ifosfamide include haemorrhagic cystitis, myelosuppression and myocardial depression. Central nervous system toxicity is a peculiar and rare toxic effect associated with ifosfamide use.[1] We report a rare case of Ifosfamide induced encephalopathy following chemotherapy of Non-Hodgkin's Lymphoma.




  ::   Case reportTop


A 75 year old female, was a diagnosed case of high grade non- Hodgkin's Lymphoma, B cell type (Stage IVB). She had received 9 cycles of chemotherapy consisting of cyclophosphamide, adriamycin, vincristine and prednisolone (CHOP), and was disease free 5 months ago based on clinical, radiological and bone marrow examination. She was re-admitted with moderate grade fever of one week duration. On examination, she was febrile and supraclavicular, submandibular, axillary and inguinal lymph nodes were enlarged. Her vitals were stable and systemic examination was normal. Investigations revealed a normal haemogram and normal biochemical and microbiological tests. Fine needle aspiration from supraclavicular lymphnode on left side showed high grade NHL.

On admission, she was started on intravenous cefotaxime and amikacin. After she became afebrile, she was started on salvage chemotherapy with MINEregimen; mesna (1.3g/m2, ifosfamide (1.3 g/m2, mitoxantrone (8 mg/m2 and etoposide (60 mg/m2 intravenously. On second day of chemotherapy, her sensorium gradually worsened. At that point of time all metabolic parameters including arterial blood gases were within normal limits. CT scan of head and CSF study was normal. Electroencephalogram showed diffuse slowing consistent with metabolic encephalopathy. Various possible causes for encephalopathy in this patient included metabolic, infections, and drug toxicity. Amongst the drugs, ifosfamide is a known cause for a rapidly deteriorating sensorium in certain patients.[1],[2] After excluding metabolic and infective causes, a diagnosis of ifosfamide induced encephalopathy was entertained. She was given 100mg of oral methylene blue through a nasogastric tube. After 3 hours of oral methylene blue, her sensorium started improving gradually and she was fully conscious next day.




  ::   DiscussionTop


Ifosfamide induced encephalopathy is manifested by insidious onset of disorientation, hallucination, catatonia, seizures and gradually worsening sensorium lapsing into coma. Sometimes encephalopathy may be unpredictably severe and may lead to circulatory collapse and death. Electroencephalogram reveals diffuse slowing and triphasic wave forms, which suggests metabolic encephalopathy. Onset of this toxicity is from 12-146 hours (mean 46 hours) after starting of infusion. Altered sensorium may persist for 1 to 12 days (mean 3 days). Exact mechanism by which ifosfamide produces encephalopathy is unclear. A possible mechanism is the mitochondrial toxicity of ifosfamide metabolite, chloroacetaldehyde.[3] The risk of development of ifosfamide induced encephalopathy is increased with advanced age, hepatic dysfunction, impaired renal function, oral use of ifosfamide and concomitant use of other central nervous systems depressants. Methylene blue is the treatment for ifosfamide induced encephalopathy.[4] It has been proposed that methylene blue acts as an electron-accepting agent, thereby preventing derangement of mitochondrial metabolism caused by chloroacetaldehyde. Prophylactic use of methylene blue is known to reduce the incidence of encephalopathy.

References

1Watskin SW, Husband DJ, Green JA et al : Ifosfamide encephalopathy; a reappraisal. Eur J Cancer Clin Oncol 1989; 25 : 1303-1310.
2Goren MP et al : Dechloroacetylation of ifosfamide and neurotoxicity. Lancet 1986; II : 1219-1220.
3Kupfer A, Aeschlimann C, Cerny T : Methylene blue and neurotoxic mechanism of ifosfamide encephalopathy. Eur J Clin Pharmacol 1996; 50 : 244-252.
4Kupfer A, Aeschlimann C, Wermuth B et al : Prophylaxis and reversal of ifosfamide encephalopathy with methylene blue. Lancet 1994; 343 : 763-764.